Alert archive / California / Snow Advisories in 2008
Snow Advisory 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this snow advisory at Jan 24, 2008, 8:06 AM PST for 5 counties in California. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2008, 8:06 AM PST (16:06 UTC)
- Expired
- Jan 25, 2008, 7:16 AM PST
- In force
- 23 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Monterey County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 33 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 4.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS46 KMTR 241606 WSWMTR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 806 AM PST THU JAN 24 2008 CAZ507-511-512-517-518-250015- /O.NEW.KMTR.SN.Y.0002.080124T1606Z-080125T0200Z/ NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- 806 AM PST THU JAN 24 2008 ...SNOW ADVISORY IN EFFECT UNTIL 6 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PST THIS AFTERNOON. LOW PRESSURE OFF THE CENTRAL CALIFORNIA COAST WITH ITS ASSOCIATED COLD AIR ALOFT CONTINUES TO BRING PRECIPITATION INCLUDING THUNDERSTORMS TO THE CENTRAL COAST AREA MOUNTAINS. WITH THE COLD AIR SNOW HAS BEEN REPORTED AS LOW AS 1500 FEET ON AREA MOUNTAIN PASSES AND A SNOW ADVISORY HAS BEEN POSTED FOR THE CENTRAL COAST MOUNTAINS FOR ELEVATIONS FROM 2000 FEET AND ABOVE TODAY. SNOW ACCUMULATIONS WILL VARY FROM 3 TO 6 INCHES TODAY AT AND ABOVE 2000 FEET FOR THE NORTH BAY MOUNTAINS...EAST BAY MOUNTAINS...SANTA CRUZ MOUNTAINS... AND THE SANTA LUCIA MOUNTAINS. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. MOTORISTS TRANSITING LOCAL PASSES TODAY SHOULD EXPECT SNOW AND SLIPPERY ROADS. $$ GUDGEL
3 follow-up statements
000 WWUS46 KMTR 250012 WSWMTR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 412 PM PST THU JAN 24 2008 CAZ507-511-512-517-518-250200- /O.CON.KMTR.SN.Y.0002.000000T0000Z-080125T0200Z/ NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- 412 PM PST THU JAN 24 2008 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS AFTERNOON FOR THE MOUNTAINS OF THE SAN FRANCISCO AND MONTEREY BAY AREAS... A COLD STORM SYSTEM CENTERED NEAR THE CENTRAL CALIFORNIA COAST ON THURSDAY AFTERNOON CONTINUED TO PRODUCE NUMEROUS RAIN AND SNOW SHOWERS. SNOW WAS REPORTED IN THE MOUNTAINS AS LOW AS 1400 FEET. AT MID AFTERNOON...SNOW WAS REPORTED AT THE SUMMIT OF HIGHWAY 17 IN THE SANTA CRUZ MOUNTAINS. SATELLITE AND RADAR DATA INDICATE SCATTERED SHOWERS WILL CONTINUE IN THE MOUNTAINS FOR THE REMAINDER OF THE AFTERNOON. LITTLE CHANGE IN SNOW LEVEL IS EXPECTED. SHOWERS WILL TAPER OFF THIS EVENING. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. MOTORISTS DRIVING THROUGH MOUNTAIN PASSES ABOVE 1500 FEET CAN EXPECT SNOW AND SLIPPERY ROADS THROUGH 6 PM. $$ DYKEMA
000 WWUS46 KMTR 250156 WSWMTR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 556 PM PST THU JAN 24 2008 CAZ507-511-512-517-518-251700- /O.EXT.KMTR.SN.Y.0002.000000T0000Z-080125T1700Z/ NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- 556 PM PST THU JAN 24 2008 ...SNOW ADVISORY NOW IN EFFECT UNTIL 9 AM PST FRIDAY FOR THE MOUNTAINS OF THE SAN FRANCISCO AND MONTEREY BAY AREAS... THE SNOW ADVISORY FOR THE MOUNTAINS OF THE SAN FRANCISCO AND MONTEREY BAY AREAS WAS DUE TO EXPIRE AT 6 PM THURSDAY. THE SNOW ADVISORY HAS NOW BEEN EXTENDED UNTIL 9 AM FRIDAY. LATEST SATELLITE AND RADAR DATA INDICATE SCATTERED SHOWERS WILL CONTINUE THROUGH THE EVENING HOURS. SNOW SHOWERS HAVE BEEN REPORTED AS LOW AS 1400 FEET IN THE SANTA CRUZ MOUNTAINS. THE NEXT WEATHER SYSTEM WILL SPREAD MORE STEADY PRECIPITATION ACROSS THE AREA BEGINNING LATE TONIGHT. SNOW LEVELS WITH THE NEXT WEATHER SYSTEM WILL START OUT AT ABOUT 2000 FEET LATE TONIGHT...BUT WILL RISE RAPIDLY TO ABOVE 3000 FEET BY LATE FRIDAY MORNING. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE AT ELEVATIONS ABOVE 2000 FEET TONIGHT THROUGH EARLY FRIDAY MORNING. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. SEVERAL HIGH ELEVATION ROADS IN THE SANTA CRUZ MOUNTAINS WERE CLOSED DUE TO SNOW ON THURSDAY AFTERNOON. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. MOTORISTS DRIVING THROUGH MOUNTAIN PASSES ABOVE 1500 FEET CAN EXPECT SNOW AND SLIPPERY ROADS THROUGH EARLY FRIDAY MORNING. $$ DYKEMA
000 WWUS46 KMTR 251516 WSWMTR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 716 AM PST FRI JAN 25 2008 CAZ507-511-512-517-518-251630- /O.CAN.KMTR.SN.Y.0002.000000T0000Z-080125T1700Z/ NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- 716 AM PST FRI JAN 25 2008 ...SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS CANCELLED THE SNOW ADVISORY. SNOW LEVELS ARE NOW ABOVE 3500 FEET AND WILL CONTINUE TO CLIMB TO NEAR 5000 FEET AS A WARM FRONT MOVES ONTO THE COAST. DUE TO THE RISING SNOW LEVELS THE SNOW ADVISORY HAS BEEN CANCELLED. $$ R WALBRUN
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this snow advisory went out at Jan 24, 3:16 AM PST, 4 hours 50 minutes earlier.
Area forecast discussion, Jan 24, 3:16 AM PST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN FRANCISCO CA 316 AM PST THU JAN 24 2008 ...HEAVY RAIN LIKELY FRIDAY AND SATURDAY... .DISCUSSION...SHOWER ACTIVITY HAS RAMPED UP OVER THE PAST SEVERAL HOURS WITH NUMEROUS CELLS MOVING ACROSS THE SOUTHERN HALF OF THE CWA FROM THE SOUTHWEST AT ABOUT 22 KNOTS. LIGHTNING DETECTION NETWORKS HAVE PICKED UP A FEW STRIKES OFF THE BIG SUR COAST...AND SOME OF THESE CELLS HAVE BEEN PRODUCING SMALL HAIL IN MONTEREY AS WELL AS CARMEL. LOOKING AT SATELLITE IMAGERY...ENHANCEMENT ALONG THE SOUTHERN EDGE OF THE UPPER LOW WILL SWING OVER OUR CWA THIS MORNING AND INTENSIFY SHOWERS OVER THE DISTRICT...ESPECIALLY THE SOUTHERN HALF. SNOW LEVELS REMAIN RELATIVELY LOW...BETWEEN 2000 AND 3000 FEET THIS MORNING...THEN RISING BY TONIGHT. THE UPPER LOW WILL FINALLY WEAKEN AND BECOME ABSORBED BY THE NEXT UPPER LOW CURRENTLY LOCATED JUST WEST OF THE QUEEN CHARLOTTE ISLANDS. THIS SECOND UPPER LOW IS PROGGED TO MOVE STRAIGHT SOUTH AND END UP WEST OF SAN FRANCISCO BY FRIDAY MORNING. IN THIS POSITION...THE SOUTHWEST FLOW ALOFT WILL ENTRAIN TROPICAL MOISTURE INTO THE MIX AND PRODUCE POTENTIALLY HEAVY RAINFALL ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA. STRONG SOUTHWEST WINDS ABOVE THE SURFACE...OVER 50 KNOTS AT 925 MB PER LATEST NAM GUIDANCE...WOULD SPELL ENHANCED OROGRAPHICS SO COASTAL RANGES OF SANTA CRUZ AND MONTEREY COUNTIES COULD SEE UPWARDS OF 3-6 INCHES DURING THE 24 HOUR PERIOD ENDING 12Z SATURDAY. LOWER ELEVATIONS COULD RECEIVE 0.5-1.5 INCHES OF RAIN DURING THIS TIME FRAME...PER THE LATEST QPF GUIDANCE FROM THE CNRFC. HEAVY RAINS AND GUSTY SOUTHERLY WINDS TO CONTINUE INTO SATURDAY BEFORE THIS LOW MOVES TO THE SOUTH AND EAST. SHOWERY CONDITIONS WILL CONTINUE ACROSS THE DISTRICT THROUGH SUNDAY...HOWEVER...AS THE MAIN UPPER TROUGH REMAINS OVER THE WEST. A DECREASED SHOWER THREAT IS INDICATED FOR MOST OF NEXT WEEK PER MEDIUM RANGE MODEL SOLUTIONS...BUT THERE ARE DIFFERENCES AMONGST THE MODEL SOLUTIONS...SO CONFIDENCE IS LOW. && .AVIATION...PREVIOUS DISCUSSION...LIGHT EAST NORTHEASTERLY WINDS WILL PERSIST THROUGH THIS EVENING. WINDS WILL BECOME SOUTHEASTERLY OVERNIGHT AS A LOW PRESSURE SYSTEM SPINNING OFF THE CENTRAL CALIFORNIA COAST MOVES EAST AND DISSIPATES. VFR TO MVFR CIGS AND SCATTERED RAIN SHOWERS WILL CONTINUE THROUGH TONIGHT INTO THURSDAY AS YET ANOTHER UPPER LOW DROPS DOWN AND SITUATES ITSELF OFF THE CALIFORNIA COAST. THEREFORE ANTICIPATE SIMILAR CONDITIONS TO PERSIST THROUGH THE END OF THE WEEK. && .MTR WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC FORECAST: ANDERSON AVIATION/MARINE: C WALBRUN NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jan 24, 5:45 AM PST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 545 AM PST THU JAN 24 2008 CAZ507-511-512-517-518-251400- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT-NORTH BAY MOUNTAINS- EAST BAY HILLS AND THE DIABLO RANGE-SANTA CRUZ MOUNTAINS- 545 AM PST THU JAN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ABOVE 3000 FEET IN THE SAN FRANCISCO AND MONTEREY BAY REGION. .DAY ONE...THURSDAY INTERMITTENT RAIN SHOWERS WITH SNOW SHOWERS ABOVE 3000 FEET WILL CONTINUE TODAY. THUNDERSTORMS WITH SMALL HAIL ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF HEAVY RAIN WILL BE POSSIBLE FRIDAY THROUGH SATURDAY WHEN LOCALIZED FLOODING WILL BE POSSIBLE ESPECIALLY IN THE MOUNTAINS OF MONTEREY AND SANTA CRUZ COUNTIES. RAIN TOTALS MAY EXCEED 6 INCHES IN THE WETTEST MOUNTAINS. THE HEAVIEST RAIN IS EXPECTED SOUTH OF THE SAN FRANCISCO BAY AREA WITH THIS EVENT. IN ADDITION SOUTHERLY WINDS FROM 20 TO 35 MPH WILL BE POSSIBLE FRIDAY THROUGH SATURDAY AND COULD BRING DOWN WEAKENED TREES OR POWER LINES. RAIN WILL LINGER THROUGH SUNDAY BEFORE SOME DRYING ARRIVES BY EARLY NEXT WEEK. STAY TUNED FOR THE LATEST STATEMENTS REGARDING THE UPCOMING WET WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES. PLEASE REPORT ANY SNOW ACCUMULATIONS. CAZ006-505-506-508>510-513>516-251400- BIG SUR COAST- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE- EAST BAY INTERIOR VALLEYS-SAN FRANCISCO PENINSULA COAST- SANTA CLARA VALLEY INCLUDING SAN JOSE- MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- 545 AM PST THU JAN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY BAY AREAS BELOW 3000 FEET IN ELEVATION. .DAY ONE...THURSDAY NUMEROUS SHOWERS WILL CONTINUE TODAY ALONG WITH POSSIBLE THUNDERSTORMS CONTAINING SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF RAIN...HEAVY AT TIMES ARE FORECAST FRIDAY THROUGH SATURDAY. THE HEAVIEST RAIN IS EXPECTED FROM SAN FRANCISCO BAY SOUTHWARD BUT LOCALIZED URBAN FLOODING WILL BE POSSIBLE THROUGHOUT THE REGION DURING THIS PERIOD AS 1-3 INCHES OF RAIN WILL BE POSSIBLE IN THE VALLEYS. IN ADDITION TO THE HEAVY RAIN STRONG SOUTHERLY WINDS WILL BE POSSIBLE...ESPECIALLY ALONG THE COAST AND IN FAVORED VALLEY LOCATIONS SUCH AS THE SANTA CLARA AND SALINAS VALLEYS WHERE WIND SPEEDS TO 35 MPH WILL BE POSSIBLE FRIDAY AND SATURDAY. RAIN WILL TAPER OFF BY SUNDAY WITH SOME DRYING POSSIBLE BY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 1:34 PM PST | Flood Watch | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 36 hr |
| Jan 24, 1:59 PM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, San Benito, City and County of San Francisco and 4 more | 38 hr |
Nearby
Snow Advisories in California, 2008Every snow advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.